Nebraska, 2023

Winter Storm and Winter Weather in Nebraska, December 25 to 26, 2023

December 25 to 26, 2023 · NWS FSD · 2 events in 2 counties and zones

A complex storm impacted the Northern Plains in the days leading up to and through the Christmas holiday with widespread precipitation, wind, and hazardous conditions. The storm began as rain during the afternoon and evening of December 23, briefly pausing before a second round of rainfall surged northward early on December 24.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A complex storm impacted the Northern Plains in the days leading up to and through the Christmas holiday with widespread precipitation, wind, and hazardous conditions. The storm began as rain during the afternoon and evening of December 23, briefly pausing before a second round of rainfall surged northward early on December 24. Cooler temperatures slipped in near the surface by early Christmas Day, with a widespread transition to snow and gusty wind, mixed briefly with freezing rain. Wind diminished after early Christmas afternoon. However, as the storm moved out of the region on December 26, snowfall from 2 to 6 inches blanketed northeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 24, 11:07 PM CST, 3 hours 53 minutes earlier. Its key messages:

  • A Blizzard Warning remains in place near and west of the James where 7 to 15 inches of snow are expected along with wind gusts up to 50 mph, creating hazardous conditions and dangerous travel. The Blizzard Warning is in effect from 6 am Monday to 6 pm Tuesday although the latest trends do indicate winds could diminish quickly Monday night, so will need to monitor for a potential earlier ending.
  • Snow and freezing rain will develop later tonight. Mainly snow west of I-29 and mainly freezing rain east of I-29. Added a winter storm warning along the eastern edge of the blizzard warning and a winter weather advisory for much of the rest of the area, expect a small portion of northwest IA where snow and ice will likely be more limited.
Area forecast discussion, Dec 24, 11:07 PM CST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1107 PM CST Sun Dec 24 2023

.KEY MESSAGES...

- A Blizzard Warning remains in place near and west of the James
  where 7 to 15 inches of snow are expected along with wind
  gusts up to 50 mph, creating hazardous conditions and
  dangerous travel. The Blizzard Warning is in effect from 6 am
  Monday to 6 pm Tuesday although the latest trends do indicate
  winds could diminish quickly Monday night, so will need to
  monitor for a potential earlier ending.

- Snow and freezing rain will develop later tonight. Mainly snow
  west of I-29 and mainly freezing rain east of I-29. Added a
  winter storm warning along the eastern edge of the blizzard
  warning and a winter weather advisory for much of the rest of
  the area, expect a small portion of northwest IA where snow
  and ice will likely be more limited.

&&

.UPDATE...
Issued at 907 PM CST Sun Dec 24 2023

No major updates this evening to the forecast as data thus far
this evening remains fairly consistent to earlier in the day.

Off and on drizzle has been occurring in the dry slot this
evening, with some light snow west of the James River. Light
rain continues from Ida to Dickinson counties in northwestern
IA, with an occasional mix of precip types in southwestern MN.
Road conditions per state DOTs show deteriorating conditions
west of the James River in SD and across portions of
southwestern MN. Have seen some periodic freezing drizzle with
temperatures near freezing.

If you have travel plans, continue to check the latest road
conditions via 511 or Safe Travel USA and stay up to date with
the forecast at weather.gov.

&&

.DISCUSSION...
Issued at 243 PM CST Sun Dec 24 2023

Models continue to be in fairly good agreement on the evolution of
this system. The initial wave that brought widespread rain to the
area today, and 1-3" of snow to central parts of SD, will shift
northeast of the area. A dry slot will fill in behind this wave
which will bring a significant decrease to precipitation intensity
to the area. Some rain may linger from about Jackson to Storm Lake
through the night while the snow in central SD should diminish this
evening. One question lingers for tonight and that is whether or not
freezing drizzle will fill in as the mid levels dry out. The
saturated depth below the ice bearing layer is plenty deep to
support drizzle/freezing drizzle but the models fairly consistently
have about a 500-1000 foot drier mixed layer that may limit the
extent. Regardless it will be worth a mention.

Very late tonight into Monday morning lift will increase
significantly as the upper level low to the south wobbles east and
north and swings through a significant easterly trowal. This should
increase precipitation rates significantly through the morning with
multiple precipitation types likely as the lowest level winds remain
northerly with more than likely sub 32 degree temperatures. The
first area of concern will be areas near and west of the James with
the blizzard warning. This all still looks very likely with high
snowfall rates and frequent wind gusts of 40 to 50 mph. One caveat
is that the ending time may be moved up a bit as this system is
projected to wobble farther west which brings a decrease to winds
through Monday night into Tuesday. Ahead of this decrease in winds
conditions will be very dangerous and even after, with a widespread
snow depth of 7 to 15 inches of snow, 20 to 30 mph gusts may be
enough to continue to very dangerous conditions. Much of southwest
MN and parts of northwest IA will see an increased threat for
freezing rain late tonight into Monday morning as warm air wraps
northwest over the low level cold air. There are still some
questions as to just how cold it will get from Jackson to Storm
Lake, so will not include areas south of there in the headline for
icing. With all of this in mind, the blizzard warning will remain in
place with a row of counties added on the eastern edge as a winter
storm warning for heavy snow and a shorter duration of the stronger
winds. Interstate 29 from Sioux Falls to Sioux City will be in an
advisory for mixed precipitation, likely mostly snow of 2 to 6
inches and some patchy icing. Interstate 29 north of Sioux Falls to
Brookings into southwest MN to the IA Great Lakes will be an
advisory focused more on the icing potential with much less snow.

A potent dry slot will pivot northwest Monday night and bring a
significant drop in precipitation intensity through the night. Snow
will linger in central SD latest which helps add to the snowfall
amounts, but winds will gradually diminish through the night. This
trend will continue into Tuesday as the dry air aloft remains in
place as the wave wobbles east into Missouri and Iowa. This is
starting to hint that precipitation chances and amounts may need to
be lowered a bit Tuesday into Tuesday night, but this does not
really affect the overall system with the worst impacts on Monday
and Monday night.

This low pressure is very slow to exit which leaves the region in a
mostly dry pattern Thursday into the weekend. There are some hints
that a piece of energy will drop south later in the weekend which
could bring colder temperatures but for now nothing to really
worry about. Temperatures Thursday through Saturday will be near
to a bit below normal with Sunday likely below normal.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1047 PM CST Sun Dec 24 2023

Expect IFR conditions to prevail through the period, with LIFR
conditions during the day Monday. Precipitation increases in
coverage and spreads west during the morning hours. Snow
prevails west of the James River, with a mix of precip types
toward the I-29 corridor. Rain and freezing rain linger the
longest east of I-29, especially across northwestern IA. Toward
the end of the period, some non-snow precipitation types is
expected to mix in west of the James River. Visibility will be
greatly reduced in falling snow due to strong winds and briefly
heavy snowfall rates, with additional visibility restrictions
due to blowing snow.

Strong northwesterly winds continue through the period. Gusts at
times along and west of the James River near 40 knots especially
during the afternoon and evening Monday. Winds will be lighter
but still breezy across northwestern IA, with some shift in
direction east of I-29 due to the meandering low pressure Monday
evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 6 AM Monday to 6 AM CST Tuesday
     for SDZ055-062-067-071.
     Winter Weather Advisory until midnight CST Monday night for
     SDZ040-056.
     Winter Storm Warning from 6 AM Monday to 6 AM CST Tuesday for
     SDZ039-054-061-066-070.
     Blizzard Warning from 6 AM Monday to 6 PM CST Tuesday for
     SDZ038-050-052-053-057>060-063>065-068-069.
MN...Winter Weather Advisory from 6 AM Monday to 6 AM CST Tuesday
     for MNZ098.
     Winter Weather Advisory until midnight CST Monday night for
     MNZ071-072-080-081-089-090-097.
IA...Winter Weather Advisory from 6 AM Monday to 6 AM CST Tuesday
     for IAZ001-012-020-031.
     Winter Weather Advisory until midnight CST Monday night for
     IAZ002-003-013.
NE...Winter Weather Advisory from 6 AM Monday to 6 AM CST Tuesday
     for NEZ014.
     Winter Storm Warning from 6 AM Monday to 6 AM CST Tuesday for
     NEZ013.

&&

UPDATE...SG
DISCUSSION...08
AVIATION...SG
Hazardous weather outlook, Dec 24, 6:33 PM CST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
633 PM CST Sun Dec 24 2023

IAZ001-012-020-031-MNZ098-NEZ013-014-SDZ039-054-055-061-062-066-067-
070-071-260045-
Lyon-Sioux-Plymouth-Woodbury-Rock-Dixon-Dakota-Kingsbury-Miner-Lake-
McCook-Minnehaha-Turner-Lincoln-Clay-Union-
633 PM CST Sun Dec 24 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Rain transitions to a light wintry mix tonight, with periodic drizzle
and freezing drizzle. Minor snow and ice accumulations expected
overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A second wave of precipitation is expected Christmas Day and
continues through Tuesday. Snow accumulations of 2 to 8 inches. Ice
accumulations of one to two tenths of an inch are expected, highest
from a Brookings to Le Mars. In addition to the wintry
precipitation, widespread wind gusts to 45 mph anticipated late
Monday and Tuesday. If you have holiday travel plans, it is vital you
continue to monitor the latest forecasts. Be prepared to alter or
cancel plans.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-050-052-053-057>060-063>065-068-069-260045-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
633 PM CST Sun Dec 24 2023

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

Snow continues tonight, and some areas may see a couple inches of
snow by tomorrow morning. Minor ice accumulations possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional precipitation is expected Christmas Day and continues
through Tuesday. Heavy snow with accumulations 7 to 18 inches
expected Monday morning through Tuesday, with higher amounts across
south central South Dakota. Ice accumulations less than one tenth of
an inch. In addition to the wintry precipitation, widespread wind
gusts to 50 mph expected late Monday and Tuesday will lead to
blizzard conditions. If you have holiday travel plans, it is vital
you continue to monitor the latest forecasts. Be prepared to alter or
cancel plans.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-SDZ040-
056-260045-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-Lyon-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Brookings-Moody-
633 PM CST Sun Dec 24 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota and east central South Dakota.

.DAY ONE...Tonight.

Rain continues tonight, transitioning to freezing rain from north to
south. Some snow is expected to mix in. Ice accumulations around one
tenth of an inch with little to no snow accumulations overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional precipitation is expected Christmas Day and continues
through Tuesday. Snow accumulations of less than two inches, highest
across eastern South Dakota. Additional ice accumulations of a tenth
of an inch or less, greatest for southwestern Minnesota. In addition
to the wintry precipitation, widespread wind gusts to 45 mph expected
late Monday and Tuesday. If you have holiday travel plans, it is
vital you continue to monitor the latest forecasts. Be prepared to
alter or cancel plans.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Dakota

When
December 25, 3:00 AM CST to 10:00 PM CST
Where
Dakota forecast zone
Reported by
COOP Observer
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Snowfall totaled 4.0 inches in Emerson.

Winter Storm, Dixon

When
December 25, 4:00 AM CST to December 26, 12:00 AM CST
Where
Dixon forecast zone
Reported by
COOP Observer
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Snowfall totaled 6.0 inches at Newcastle and 5.0 inches at Concord and 3 miles northwest of Wakefield.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153523, 1153522.